Patients with heparin-induced thrombocytopenia (HIT) can have a dramatic presentation and often an unfortunate outcome. Each episode has the real potential to result in clinical catastrophe. From the > 100 such patients that we see yearly, patients have been selected to illustrate aspects of HIT such as history, epidemiology, clinical features, and improving treatment strategies. Delayed recognition continues to contribute to the morbidity and mortality of these patients. It is not adequate to just stop heparin therapy even with isolated HIT, therapy with low-molecular-weight heparins is contraindicated, and care must be used not to initiate warfarin therapy early or unopposed. A moderate suspicion for HIT should trigger the institution of therapy with an alternative anticoagulant even before laboratory confirmation. The potential beneficial impact of therapy with direct thrombin inhibitors makes it more important to maintain awareness of and vigilance for this syndrome.
- Direct thrombin inhibitors
- Drug-induced thrombocytopenia
- Heparin-induced thrombocytopenia
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine